Analysis of exponential splitting methods for inhomogeneous parabolic equations - Archive ouverte HAL Access content directly
Journal Articles IMA Journal of Numerical Analysis Year : 2015

Analysis of exponential splitting methods for inhomogeneous parabolic equations

Abstract

We analyze the convergence of the exponential Lie and exponential Strang splitting applied to inhomogeneous second-order parabolic equations with Dirichlet boundary conditions. A recent result on the smoothing properties of these methods allows us to prove sharp convergence results in the case of homogeneous Dirichlet boundary conditions. When no source term is present and natural regularity assumptions are imposed on the initial value, we show full-order convergence of both methods. For inhomogeneous equations, we prove full-order convergence for the exponential Lie splitting, whereas order reduction to 1.25 for the exponential Strang splitting. Furthermore, we give sufficient conditions on the inhomogeneity for full-order convergence of both methods. Moreover our theoretical convergence results explain the severe order reduction to 0.25 of splitting methods applied to problems involving inhomogeneous Dirichlet boundary conditions. We include numerical experiments to underline the sharpness of our theoretical convergence results.

Dates and versions

hal-00769628 , version 1 (02-01-2013)

Identifiers

Cite

Erwan Faou, Alexander Ostermann, Katharina Schratz. Analysis of exponential splitting methods for inhomogeneous parabolic equations. IMA Journal of Numerical Analysis, 2015, 35 (1), pp.161-178. ⟨10.1093/imanum/dru002⟩. ⟨hal-00769628⟩
267 View
0 Download

Altmetric

Share

Gmail Facebook X LinkedIn More